Alert archive / Virginia / Flash Flood Warnings in 2021
Flash Flood Warning 43, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 16, 2021, 9:10 PM EDT for Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 9:10 PM EDT (01:10 UTC)
- Expired
- Aug 16, 2021, 11:59 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Nelson County, VA
The radar
The Roanoke radar (KFCX), 145 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
640
WGUS51 KLWX 170110
FFWLWX
VAC125-170415-
/O.NEW.KLWX.FF.W.0043.210817T0110Z-210817T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
910 PM EDT Mon Aug 16 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
Nelson County in central Virginia...
* Until 1215 AM EDT.
* At 910 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Shipman... Wintergreen...
Nellysford... Arrington...
Lovingston... Bryant...
Jonesboro... Roseland...
Tyro... Massies Mill...
Elma... Greenfield...
Rockfish... Faber...
Piney River... Tye River...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3779 7910 3786 7906 3789 7902 3788 7900
3792 7896 3794 7894 3795 7890 3798 7889
3798 7890 3802 7882 3785 7872 3768 7881
3761 7893 3767 7897 3768 7897 3770 7900
3770 7903 3772 7906 3777 7907 3779 7909
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BJL2 follow-up statements
687
WGUS71 KLWX 170221
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1021 PM EDT Mon Aug 16 2021
VAC125-170415-
/O.CON.KLWX.FF.W.0043.000000T0000Z-210817T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson VA-
1021 PM EDT Mon Aug 16 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT TUESDAY
FOR NELSON COUNTY...
At 1021 PM EDT, Doppler radar indicated that between 1 and 3 inches
of rain have fallen. The heaviest rain has ended, but creeks and
streams will continue to rise due to excess runoff. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Shipman... Wintergreen...
Nellysford... Arrington...
Lovingston... Bryant...
Jonesboro... Roseland...
Tyro... Massies Mill...
Elma... Greenfield...
Rockfish... Faber...
Piney River... Tye River...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3779 7910 3786 7906 3789 7902 3788 7900
3792 7896 3794 7894 3795 7890 3798 7889
3798 7890 3802 7882 3785 7872 3768 7881
3761 7893 3767 7897 3768 7897 3770 7900
3770 7903 3772 7906 3777 7907 3779 7909
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BJL855
WGUS71 KLWX 170359
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1159 PM EDT Mon Aug 16 2021
VAC125-170409-
/O.CAN.KLWX.FF.W.0043.000000T0000Z-210817T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nelson VA-
1159 PM EDT Mon Aug 16 2021
...FLASH FLOOD WARNING IS CANCELLED FOR NELSON COUNTY...
Flood waters have receded. Flash flooding is no longer expected to
pose a threat. A Flood Warning is now in effect until 315 AM for the
slower responding creeks and small streams. Please continue to heed
remaining road closures.
LAT...LON 3779 7910 3786 7906 3789 7902 3788 7900
3792 7896 3794 7894 3795 7890 3798 7889
3798 7890 3802 7882 3785 7872 3768 7881
3761 7893 3767 7897 3768 7897 3770 7900
3770 7903 3772 7906 3777 7907 3779 7909
$$
BROWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 9:08 PM EDT, 2 minutes earlier.
Area forecast discussion, Aug 16, 9:08 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 908 PM EDT Mon Aug 16 2021 .SYNOPSIS... A warm front will continue to slowly advance north across the region as waves of low pressure track along the front. As a result, periods of showers and thunderstorms are expected to continue through Tuesday. The remnants of Fred will then cross the area Wednesday into early Thursday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Latest analysis indicates the stalled boundary continuing to lift northward as a warm front as Bermuda high pressure off the Carolinas transports additional moisture northward. Meanwhile, Tropical Storm Fred continues to make landfall across the Florida Panhandle. WV imagery shows upper level ridging aloft, co-located with the aforementioned Bermuda high as shortwave advection traverses along the ridge axis, positioned over the Appalachians. As a result, scattered showers and embedded thunderstorms are expected to continue tonight into the overnight hours. Overall forecast has remained mostly on track through early this evening. Some heavier bouts of showers and thunderstorms have prompted isolated instances of Flood/Flash Flood Warnings. While central portions of our area appear to be winding down in terms of heavier bouts of rainfall, current radar shows a training line of thunderstorms down in the southern Central Shenandoah Valley and Central Foothills. Downstream, moisture continues to advect in from the south. Appears there is some orographic lift ensuing the convective line, giving rain rates of 1-3 inches per hour. Thus, will continue to monitor the situation over the next few hours, especially with an already ongoing Flood Warning across the southern half of the Blue Ridge. Additional, will have to continue to watch the potential for additional hydro warning across portions of the Potomac Highlands and Western MD as earlier guidance suggested heavier rainfall occurring in this area late tonight. While FFG remains quite high in this area, high PWATS and overall better forcing could quickly prompt instances of flooding through the overnight hours. Model guidance has been mediocre at best. However the overall trend has been for convection to gradually wane during the overnight hours as instability weakens. However there remains a non-zero chance for convection to continue through early tomorrow morning; some of which may produce heavy rainfall. Lows will be in the upper 60s to mid 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... ... PREVIOUS DISCUSSION... The warm front should lift further north of the area on Tuesday, though some models indicate heavier rain lingering during the morning hours in northeast Maryland before it does so. Otherwise, the mid level ridge pushes westward and brings in a mid level dry slot. Overall, this should allow for lower rain chances, though a few showers and storms will remain possible about. Some filtered sun is possible, especially east of the Blue Ridge, which will help temperatures warm into the mid 80s and allow some slightly stronger instability to build. Therefore, if thunderstorms do develop, they would have a better chance of becoming strong with modest shear aloft, though poor lapse rates will likely be a limiting factor. Locally heavy rain and flooding potential will still be a possibility as well. Showers may be a bit more common closer to the Appalachians due to additional vorticity advection aloft, but there have been some decreases in rain potential there as well. Eye then turn to the remnants of Fred. Track and speed are somewhat divergent in model guidance still, though the general consensus is a path near or west of the Appalachians later Tuesday night and then advancing through Pennsylvania by Wednesday or Wednesday night. The speed of the system as well as how much rain falls over the next 24 hours will play a factor in the flood risk, though in general that threat increases with westward extent. A more eastward track could put the urban areas at risk too. There will also be a lot of wind shear associated with the system, so there could be a risk of severe thunderstorms and even tornadoes depending on how the systems evolves. Temperatures will likely be modulated by the amount of cloud cover, with highs in the lower to mid 80s and lows in the upper 60s/lower 70s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Our region will be positioned between an upper level low over the upper midwest and an upper high along the east coast on Thursday. The positioning of these two systems will funnel the remnants of tropical Storm Fred northeastward toward New York and New England. A weak westerly flow at both the surface and at 850 will usher in a brief lull in widespread precipitation on Thursday. Afternoon temperatures will be mild in the mid 80s with overnight lows in the 60s and lower 70s. A shortwave is forecast to move through the flow bringing the return of precipitation to our region late Thursday night and into Friday. The upper level low off to the northwest is forecast to be absorbed into a trough building over the upper plains. Showers and isolated thunderstorms will continue to be a threat Friday through this weekend as the trough axis over the plains builds down over our region. The surface flow is expected to remain light and variable through this period which should prevent deep warm air advection and limit surface high temps to the mid to upper 80s. The main story through this weekend will be continued chances for showers along with an isolated threat for thunderstorms. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... A warm front will continue moving north across the region into Tuesday. Scattered showers and thunderstorms continue this evening resulting in brief CIG/VSBY reductions but will be difficult to time more than an hour in advance. Chances for thunderstorms diminish overnight however will remain non- zero. Clouds will likely lower again tonight, with fairly high probabilities of IFR affecting most terminals. Off and on showers and perhaps a thunderstorm will remain possible through the night. Conditions likely improve as the warm front pushes further north Tuesday into Wednesday, but reduced conditions again likely Wednesday into Wednesday night as Fred's remnants pass the area with potentially heavy rain. Winds should become light and variable behind the exiting Tropical Storm Fred. Showers from a nearby upper trough axis will be possible Thursday through this weekend bringing continued chances for subVFR conditions. && .MARINE... As a warm front lifts north tonight, southeast to southerly winds may come close to Small Craft Advisory criteria around southern Maryland, but should remain below criteria. The warm front will lift north Tuesday, leading to lighter winds, although there could be a gusty thunderstorm during the afternoon or evening. Tuesday night, southerly channeling looks likely to increase as the front clears the area, potentially resulting in SCA conditions for portions of the waters. Elevated winds may continue Wednesday and Wednesday night as the remnants of Fred pass near the area. Strong thunderstorms could also occur depending on the track. Winds are expected to become light and variable by the end of this week with subSCA conditions expected Thursday and Friday. && .TIDES/COASTAL FLOODING... Developing southeasterly easterly flow as a warm front pushes north across the region will result in increasing water levels. Sensitive locations like Annapolis and DC SW Waterfront may be very close to minor flood stage tonight, but confidence is low. Southerly flow associated with the remnants of Fred will further exacerbate water level rises. This may result in additional minor flooding at sensitive sites Wednesday night. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS/SOUZA NEAR TERM...SOUZA SHORT TERM...ADS/SOUZA LONG TERM...JMG AVIATION...ADS/SOUZA/JMG MARINE...ADS/SOUZA/JMG TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 16, 8:07 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 807 PM EDT Mon Aug 16 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-171000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 807 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight Isolated instances of flooding are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional periods of heavy rain and flooding are possible from tropical moisture Tuesday through Thursday due in part to the remnants of Fred. Isolated severe thunderstorms are possible Wednesday and Wednesday night in association with Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-171000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 807 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Isolated instances of flooding are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional periods of heavy rain and flooding are possible from tropical moisture Tuesday through Thursday due in part to the remnants of Fred. Isolated severe thunderstorms are possible Wednesday and Wednesday night in association with Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days. MDZ001-501-502-VAZ503-504-WVZ501>506-171000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 807 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Isolated instances of flooding are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional periods of heavy rain and flooding are possible from tropical moisture Tuesday through Thursday due in part to the remnants of Fred. Isolated severe thunderstorms are possible Wednesday and Wednesday night in association with Fred. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary over the next several days.
In the hours before
Local storm report, Aug 16, 7:42 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EDT MON AUG 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 NNE THE WOODROW WILSO 38.80N 77.04W
08/16/2021 CITY OF ALEXANDRIA VA BROADCAST MEDIA
WATER ESTIMATED TO BE ABOUT 2-3 FEET DEEP ON KING
STREET.
&&
EVENT NUMBER LWX2105523
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:17 PM EDT | Areal Flood Warning | LWX | Albemarle, Nelson | 7 hr |
| Aug 16, 8:57 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, Madison, Rappahannock | 6 hr |
| Aug 16, 9:21 PM EDT | Flash Flood Warning | LWX | Albemarle, Greene, Madison, Rappahannock | 3 hr |
| Aug 16, 11:32 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax | 3 hr |
| Aug 16, 11:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 17, 12:09 AM EDT | Areal Flood Warning | LWX | Loudoun | 4 hr |
| Aug 17, 1:10 AM EDT | Special Marine Warning | LWX | 50 min | |
| Aug 17, 1:59 AM EDT | Special Marine Warning | LWX | 86 min | |
| Aug 17, 2:17 AM EDT | Areal Flood Warning | LWX | Arlington, Fairfax | 4 hr |
| Aug 17, 2:20 AM EDT | Special Marine Warning | LWX | 65 min | |
| Aug 17, 8:07 AM EDT | Special Marine Warning | LWX | 83 min | |
| Aug 17, 8:34 AM EDT | Small Craft Advisory | LWX | 5 hr | |
| Aug 17, 8:50 AM EDT | Special Marine Warning | LWX | 115 min | |
| Aug 17, 9:31 AM EDT | Special Marine Warning | LWX | 85 min | |
| Aug 17, 1:18 PM EDT | Small Craft Advisory | LWX | 33 hr | |
| Aug 17, 1:54 PM EDT | Flash Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Clarke, Culpeper and 26 more | 27 hr |
| Aug 17, 6:10 PM EDT | Special Marine Warning | LWX | 70 min |
Nearby
Flash Flood Warnings in Virginia, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.